Hail, Onslow
- When
- September 30, 7:56 PM EST
- Where
- Onslow County, Ervintown
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.900, -77.550
Law enforcement reported penny size hail in Richlands.
A weak cold front crossed Eastern North Carolina during the afternoon hours of September 30th. Storms remained sub-severe with one report of penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A weak cold front crossed Eastern North Carolina during the afternoon hours of September 30th. Storms remained sub-severe with one report of penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 30, 5:06 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
606 PM EDT FRI SEP 30 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP OFFSHORE TONIGHT. COOL HIGH
PRESSURE WILL THEN BUILD OVER THE AREA THROUGH THE MIDDLE OF NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 605 PM FRIDAY...WILL BE ISSUING AN UPDATED FORECAST PACKAGE
SHORTLY TO INCREASE POPS ESPECIALLY INLAND FOR FRONTAL CONVECTION
THIS EVENING. AT 21Z THE STRONG COLD FRONT WAS LOCATED OVER
CENTRAL NC NEAR THE TRIANGLE REGION AND WAS SURGING EAST. THE
FRONT SHOULD BE OVER OUR COASTAL PLAIN AROUND 23Z AND SHOULD BE
OFF THE COAST BETWEEN 10 PM AND MIDNIGHT. A STRONGLY FORCED LINE
OF CONVECTION IS EXPECTED ALONG THE FRONT AND THIS LINE IS
BEGINNING TO DEVELOP OVER CENTRAL NC. ALL OF THE GUIDANCE WAS
INDICATING THAT THESE STORMS WILL HOLD TOGETHER AS THE FRONT
CROSSES EASTERN NC THIS EVENING. BASED ON THE 4KM NSSL-WRF....4KM
WRF-NMM...THE 12KM ETA AND THE 12Z ECMWF HAVE ENOUGH CONFIDENCE TO
RAISE POPS TO LIKELY FOR MUCH OF THE WESTERN ZONES AND TO 50%
EAST. STORMS SHOULD BE EXITING THE COAST AROUND MIDNIGHT IF NOT
SOONER. THERE IS ENOUGH SHEAR AND FORCING FOR THE STORMS TO
APPROACH SEVERE LEVELS ESPECIALLY FAR WEST BUT LOWERING DEWPOINTS
AND LOSS OF HEATING WILL LIMIT ORGANIZATION.
MUCH COOLER AIR WILL INVADE THE REGION FROM WEST TO EAST FOLLOWING
THE FRONT WITH THE NORMALLY COLDER INLAND LOCATIONS DROPPING TO
AROUND 50 DEGREES. IT WILL TAKE LONGER FOR THE COOL AIR TO
PENETRATE THE IMMEDIATE COAST AND THE BEACH FRONT COMMUNITIES AND
OUTER BANKS REGION WILL HAVE LOWS IN THE LOWER TO MIDDLE 60S BUT
EXPERIENCE LITTLE DIURNAL TEMPERATURE RECOVERY SATURDAY AS CAA
BECOMES ESTABLISHED OVER NC. GUSTY NW WINDS ARE ALSO EXPECTED
BEHIND THE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
AS OF 400 PM FRIDAY...STRONG HIGH PRESSURE BUILDS IN EARNEST OVER
THE REGION SATURDAY WITH COOLER DRIER AIR SURGING IN. EXPECT SOME
COLD AIR STRATOCUMULUS TO DEVELOP GIVEN THE STEEP LAPSE RATES.
STRONG LOW-LEVEL CAA KEEPS MAX TEMPERATURES IN THE 64 TO 68 DEGREE
RANGE ON SATURDAY. THIS WILL SET THE STAGE FOR THE COOLEST
TEMPERATURES SINCE LAST FALL OCCURRING ON SATURDAY NIGHT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 230 PM FRI...UPPER LEVEL LOW WILL CONTINUE NORTH OF THE
AREA/MID-ATLANTIC THROUGH MON...BEFORE LIKELY PUSHING E OFF THE
COAST. THOUGH 00Z ECMWF CONTINUES TO HAVE LOW RETROGRADE OVER THE
MID-ATLANTIC TUE-WED BEFORE FINALLY MOVING OFFSHORE THU. DUE TO
CONTINUED DIFFERENCES IN GFS/ECMWF...HAVE TRENDED WITH HPC AND
PREVIOUS FORECAST. PER HPC FORECAST...HIGH PRESSURE WILL THEN
BUILD OVER THE EASTERN US. COOLER CONDITIONS EXPECTED FOR THE
LATTER PART OF THE WEEKEND INTO EARLY NEXT WEEK...WITH HIGHS
LIKELY IN THE 60S SUN...WARMING TO UPPER 60S TO LOWER 70S. LOW
LEVEL THICKNESS VALUES CONTINUE TO INCREASE THROUGH THE WEEK...AND
EXPECT HIGHS GENERALLY IN THE 70S. OVERNIGHT LOWS SAT NIGHT AND
SUN NIGHT LIKELY IN THE 40S TO LOW/MID 50S FOR THE OUTER BANKS.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...
AS OF 605 PM FRIDAY...MAIN CONCERN FOR AVIATION INTERESTS WILL BE
STRONG CONVECTION WHICH WILL OCCUR ALONG A STRONG COLD FRONT
FORECAST TO SURGE ACROSS EASTERN NC THIS EVENING. A BRIEF PERIOD
OF IFR CONDITIONS AND GUSTY WINDS ARE EXPECTED AT THE TAF SITES.
GREATEST THREAT WILL BE FROM 2330Z-0130Z. VFR CONDITIONS ARE
EXPECTED AFTER THE FRONT PASSES AS MUCH DRIER AIR OVERSPREADS THE
REGION AFTER 03Z BUT GUSTY NW WINDS 20-25 KT ARE FORECAST BEHIND
THE FRONT. VFR CONDITIONS WILL PREVAIL THROUGHOUT SATURDAY
ALTHOUGH COLD AIR ALOFT AND THE PASSAGE OF A SHORTWAVE ALOFT WILL
PROMOTE THE DEVELOPMENT STRATOCUMULUS WITH BASES ABOVE 3000 FT.
LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 230 PM FRI...EXPECT PREDOMINATE VFR CONDITIONS THROUGH THE
PERIOD WITH DRY AIRMASS IN PLACE. CANNOT RULE OUT PATCHY BRIEF FOG
TOWARDS SUNRISE EACH MORNING...OVERALL THINK DRY AIRMASS WILL
INHIBIT SIGNIFICANT FORMATION.
&&
.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 605 PM FRIDAY...NO CHANGES TO PREVIOUS THINKING AS COLD
SURGE FOLLOWING FRONTAL PASSAGE LATE THIS EVENING PRODUCES SMALL
CRAFT ADVISORY CONDITIONS ACROSS ALL OF THE NC NEAR SHORE WATERS.
HAVE ADDED THE ALBEMARLE AND PAMLICO SOUND TO THE SMALL CRAFT
ADVISORY STARTING LATER TONIGHT. GOOD SURGE BEHIND EXITING COLD
FRONT SHOULD LEAD TO AT LEAST FREQUENT GUSTS TO 25 KNOTS OVER THE
SOUNDS AS GFS/NAM12 WIND FIELDS APPEAR TO BE SLIGHTLY UNDERDONE
GIVEN THE AIRMASS THAT WILL BE ADVOCATING INTO THE AREA. SMALL
CRAFT ADVISORIES REMAIN IN PLACE ELSEWHERE THRU SATURDAY WITH
NORTHWEST WINDS OF 20 TO 25 KNOTS EXPECTED ON MOST WATERS.
LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 230 PM FRI...GOOD CAA SAT NIGHT INTO EARLY SUN LIKELY
RESULTING IN W WINDS 15-20KT AND CONTINUED SEAS 4-6FT INTO SUN
WITH SCA CONDITIONS LINGERING IN COMBO OF WIND AND LONG PERIOD SE
SWELL. SEAS WILL LIKELY SUBSIDE BELOW 6FT LATE SUN AFTERNOON AND
SUN EVENING. W WINDS 10-20KT WILL SLOWLY VEER NW MON NIGHT INTO
TUE...THEN N WED- FRI AS LOW MOVES E. SCA CONDITIONS COULD RETURN
MID WEEK WITH STRONG NORTHERLY WINDS...ESP NORTH OF HATTERAS...BUT
HAVE CAPPED AT 5FT FOR NOW.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM EDT
SATURDAY FOR AMZ130-135.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM EDT SUNDAY
FOR AMZ150-152-154.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EDT SUNDAY
FOR AMZ156-158.
&&
SYNOPSIS...CTC/JME
NEAR TERM...CTC/JME
SHORT TERM...CTC
LONG TERM...CQD
AVIATION...CTC/JME/CQD
MARINE...CTC/JME/CQDHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 524 AM EDT FRI SEP 30 2011 NCZ029-044>047-079>081-090>095-098-103-104-010930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 524 AM EDT FRI SEP 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS EASTERN NORTH CAROLINA TONIGHT. A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE FRONT THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE GUSTY WINDS...DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
505 PM EDT FRI SEP 30 2011
NCZ047-103-302200-
MAINLAND DARE-OUTER BANKS DARE-
505 PM EDT FRI SEP 30 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE AND
MAINLAND DARE COUNTIES THROUGH 600 PM EDT...
AT 505 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTER OF DARE COUNTY BOMBING RANGE...OR ABOUT 14 MILES SOUTHWEST OF
MANNS HARBOR...MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUFFALO CITY...MANNS
HARBOR...MANTEO......WANCHESE...WHALEBONE...NAGS HEAD.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3577 7559 3584 7559 3581 7566 3569 7571
3559 7586 3567 7590 3567 7599 3569 7601
3581 7600 3594 7578 3594 7577 3583 7572
3575 7572 3575 7571 3594 7573 3595 7569
3591 7562 3600 7572 3604 7567 3580 7554
TIME...MOT...LOC 2105Z 231DEG 29KT 3573 7590
8SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
713 PM EDT FRI SEP 30 2011
NCZ029-044-079-090>092-010015-
DUPLIN-GREENE-JONES-LENOIR-MARTIN-PITT-
713 PM EDT FRI SEP 30 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...JONES...LENOIR...
PITT...MARTIN AND GREENE COUNTIES THROUGH 815 PM EDT...
AT 712 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST OF OAK
CITY TO 31 MILES WEST OF ROSE HILL...OR ALONG A LINE EXTENDING FROM
14 MILES NORTHEAST OF ROCKY MOUNT TO 32 MILES WEST OF WALLACE...
MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE...ROBERSONVILLE...GREENVILLE...FARMVILLE...SNOW
HILL...KINSTON...PINK HILL...WARSAW AND KENANSVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3490 7815 3519 7817 3520 7802 3515 7790
3518 7784 3538 7781 3557 7783 3580 7748
3583 7735 3591 7735 3600 7741 3607 7733
3601 7721 3593 7719 3594 7703 3498 7763
3497 7768 3494 7766 3471 7779 3473 7819
TIME...MOT...LOC 2312Z 263DEG 26KT 3614 7762 3473 7850
26SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
817 PM EDT FRI SEP 30 2011
NCZ029-044-045-079-080-090>093-098-010115-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-ONSLOW-PITT-
WASHINGTON-
817 PM EDT FRI SEP 30 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...DUPLIN...ONSLOW...
JONES...BEAUFORT...WASHINGTON...LENOIR...PITT...MARTIN AND GREENE
COUNTIES THROUGH 915 PM EDT...
AT 815 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
WILLIAMSTON TO 6 MILES SOUTHWEST OF WALLACE...OR ALONG A LINE
EXTENDING FROM 7 MILES WEST OF WINDSOR TO 6 MILES SOUTHWEST OF
WALLACE...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WILLIAMSTON...
GREENVILLE...WASHINGTON...KINSTON...VANCEBORO...TRENTON...PINK
HILL...KENANSVILLE...AND RICHLANDS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3594 7718 3595 7704 3586 7703 3591 7693
3582 7688 3589 7683 3587 7675 3595 7669
3598 7644 3545 7686 3548 7698 3545 7696
3545 7692 3544 7689 3452 7759 3472 7768
3472 7815
TIME...MOT...LOC 0015Z 263DEG 27KT 3598 7702 3470 7805
26The Morehead City radar (KMHX), 63 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 hail. Local standard time, as filed.
Law enforcement reported penny size hail in Richlands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344772.